Blog: News & Views from the Field

Knowledge can be empowering. Whether you are seeking recovery for yourself or someone else, we hope you find our blog topics helpful. Check back often or subscribe today.

What is Narcan?

NARCANBy now we’ve all heard about naloxone, or Narcan as its commonly called in the news, but what is it really? And should you have some on hand if you or a loved one is suffering with opioid addiction? Narcan is a very effective medication used to reverse the effects of a potentially fatal opioid overdose. Historically Narcan was most often administered intravenously or subcutaneously, but as its popularity has grown amongst first responders and other emergency medical personnel, it is now found in auto-injectors (like an epi-pen for allergic reactions) and nasal applicators. The advent of nasal Narcan in particular, allows lay people to use it, making it an invaluable tool for those of us who have loved ones struggling with opioid addiction or are struggling with the disease ourselves.

Availability

Narcan is a drug and therefore it’s regulated by the FDA in the United States. While it is not a controlled substance, it is a prescription medication which a doctor can prescribe for you (like that epi-pen we mentioned earlier). But many states have responded to the nations growing opioid crisis by issuing what is in essence a standing prescription for the drug, so anyone can go into a pharmacy and purchase it directly from the pharmacist without a prescription written in your name. Laws differ from state to state and are changing quickly, but the LawAtlas keeps a very good collection of current laws where you can check the status of laws in your state.

Continue reading
4572 Hits

Another Day, Another Chance Can Lead to Path of Recovery

"This correspondence is forwarded from a Massachusetts Correctional Institution" was stamped on the back of the envelope containing a letter from a client whom I've worked with across multiple treatment episodes over the last eight years. My first reaction was relief that she was alive, because I recently heard that she had relapsed.

As I read her letter, I learned of her most recent relapse and the ensuing emotional, physical and legal hurricane that followed. During a two week lapse she lost her car, her apartment, her freedom, and twice, her life. One overdose was reversed by a friend's nasal naloxone (Narcan). The next overdose was reversed at the emergency room and left her with several broken ribs.

Continue reading
5997 Hits